Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 59, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 19, 1997, 8:37 PM CDT for Winneshiek County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 1997, 8:37 PM CDT (01:37 UTC)
- Expired
- Jun 19, 1997, 9:30 PM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Winneshiek County, IA
The radar
The La Crosse radar (KARX), 79 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1838 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 200138 RRA
SVRLSE
IAC191-200230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
837 PM CDT THU JUN 19 1997
* SEVERE THUNDERSTORM WARNING FOR
NORTHERN WINNESHIEK COUNTY - NORTHEASTERN IOWA
* UNTIL 930 PM CDT
* SOME LOCATIONS AFFECTED
BURR OAK
HESPER
* AT 835 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 20 MILES NORTHWEST OF DECORAH...4 MILES NORTH
OF KENDALLVILLE. THE STORM WAS MOVING SOUTHEAST AT 15 MPH.
* THE STORM WILL BE NEAR BURR OAK AT 850 PM.
THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:24 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 19, 7:24 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 725 PM CDT THU JUN 19 1997 FORECAST PROBLEM OVERNIGHT WILL BE THUNDERSTORM CHANCES. 23Z SURFACE MAPS AND MESO PLOTS WERE SHOWING A WARM FRONT ACROSS IA/MN BORDER AND INTO SW WI. SOME CONVERGENCE WAS NOTED IN THE WIND FLOW ALONG A WEAK TROUGH THROUGH FOD-SW IA. A LINE OF CUMULUS HAD FORMED IN THE VICINITY OF THIS FEATURE. CURRENTLY...THE ATMOSPHERE IS FAIRLY CAPPED AND THUNDERSTORMS ARE HAVING A TOUGH TIME GOING. STORMS BETWEEN MCW AND AUM ARE TAME AT THE MOMENT. HOWEVER...LIFTED INDICIES WERE AS LOW AS MINUS 9 AND CAPES OVER 3000 J/KG...PRIMARILY OVER SE MN/NE IA. SO...PLENTY OF JUICE TO WORK WITH. WE SIMPLY NEED SOME TRIGGER MECHANISM. WE THINK THAT THE CONVECTION WILL BECOME MORE VIGOROUS OVER SD/NEBRASKA AND PORTIONS OF NW IA DURING THE NEXT FEW HOURS AND MOVE EWD. AN MCS WILL LIKELY EVOLVE AND START TO TURN SE AFTER MIDNIGHT. THIS ANTICIPATED MOVEMENT WOULD TAKE THE THUNDERSTORM THREAT ACROSS SE MN/NE IA AND SW WI TOWARD MORNING. THE AREA OF THUNDERSTORMS OVER FAR NW MN SHOULD MOVE NE INTO CANADA. THEREFORE...WILL BE MAKING SOME ADJUSTMENTS TO ONGOING ZONES. HAVE COORDINATED WITH KDVN/KGRB/KMKX AND DJECIDED TO KEEP HIGHER POPS IN SE MN/NE IA AND ALONG THE WI RIVER IN SW WI AND WILL LOWER POPS SIGNIFICANTLY OVER NC AND CENTRAL WI ZONES. LOOK FOR NEW ZONES BY 8PM. RACY
In the hours before
Special weather statement, Jun 19, 6:00 PM CDT, 2 hours 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 6 PM CDT THU JUN 19 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE AREA THROUGH THE OVERNIGHT... THE RISK AREA COVERS LOCATIONS WEST OF THE MISSISSIPPI RIVER...WEST OF A LAKE CITY MINNESOTA-DUBUQUE IOWA LINE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. VERY UNSTABLE AIR WAS IN PLACE ACROSS THE AREA THIS EVENING...ESPECIALLY OVER NORTHEAST IOWA AND SOUTHEAST MINNESOTA. SATELLITE WAS SHOWING CLOUDS STARTING TO FORM OVER NORTH CENTRAL IOWA AND SOUTH CENTRAL MINNESOTA...AN AREA PRIMED FOR RAPID THUNDERSTORM DEVELOPMENT. MORE THUNDERSTORMS WERE FORMING OVER THE DAKOTAS AND NEBRASKA. SCATTERED THUNDERSTORMS WILL LIKELY CONTINUE TO FORM THIS EVENING OVER NORTHEAST IOWA AND SOUTHEAST MINNESOTA...THEN BE JOINED BY MORE STORMS LATER TONIGHT. ANY THUNDERSTORM THIS EVENING MAY BECOME SEVERE. STORM SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT AS ACTIVATION MAY BE NECESSARY TONIGHT. EAST OF THE MISSISSIPPI RIVER...THE AIR WAS ALSO UNSTABLE AND SOME STRONG THUNDERSTORMS ARE POSSIBLE LATER TONIGHT. THE STRONGEST THUNDERSTORMS ARE EXPECTED SOUTH OF A LA CROSSE-WISCONSIN DELLS LINE. RACY
Special weather statement, Jun 19, 6:01 PM CDT, 2 hours 36 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-201200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 6 PM CDT THU JUN 19 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE AREA THROUGH THE OVERNIGHT... THE RISK AREA COVERS LOCATIONS WEST OF THE MISSISSIPPI RIVER...WEST OF A LAKE CITY MINNESOTA-DUBUQUE IOWA LINE. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. VERY UNSTABLE AIR WAS IN PLACE ACROSS THE AREA THIS EVENING...ESPECIALLY OVER NORTHEAST IOWA AND SOUTHEAST MINNESOTA. SATELLITE WAS SHOWING CLOUDS STARTING TO FORM OVER NORTH CENTRAL IOWA AND SOUTH CENTRAL MINNESOTA...AN AREA PRIMED FOR RAPID THUNDERSTORM DEVELOPMENT. MORE THUNDERSTORMS WERE FORMING OVER THE DAKOTAS AND NEBRASKA. SCATTERED THUNDERSTORMS WILL LIKELY CONTINUE TO FORM THIS EVENING OVER NORTHEAST IOWA AND SOUTHEAST MINNESOTA...THEN BE JOINED BY MORE STORMS LATER TONIGHT. ANY THUNDERSTORM THIS EVENING MAY BECOME SEVERE. STORM SPOTTER GROUPS ARE ADVISED TO REMAIN ALERT AS ACTIVATION MAY BE NECESSARY TONIGHT. EAST OF THE MISSISSIPPI RIVER...THE AIR WAS ALSO UNSTABLE AND SOME STRONG THUNDERSTORMS ARE POSRSIBLE LATER TONIGHT. THE STRONGEST THUNDERSTORMS ARE EXPECTED SOUTH OF A LA CROSSE-WISCONSIN DELLS LINE. RACY
Local storm report, Jun 19, 7:54 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT THU JUN 19 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0746 PM 2 MILES EAST OSTRANDER MN .88 INCH HAIL
06/19/97 FILLMORE
TSLocal storm report, Jun 19, 7:55 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT THU JUN 19 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... *
0746 PM 2 MILES EAST OSTRANDER MN .88 INCH HAIL
06/19/97 FILLMORE
TSNearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.